Dense Fog, Eastern Uinta Basin
- When
- January 1, 5:53 AM MST to 11:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
A moist and stable lower atmosphere resulted in the formation of dense fog across the eastern Uinta Basin. The Vernal Airport ASOS observed visibilities down to 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist and stable lower atmosphere resulted in the formation of dense fog across the eastern Uinta Basin. The Vernal Airport ASOS observed visibilities down to 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 3:25 AM MST, 2 hours 28 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MST WED JAN 1 2003
THE NEW YEAR STARTS WITH FRESH SNOWFALL FOR MUCH OF THE MOUNTAINS AND
NORTH. COLD MOIST NORTHWEST FLOW PRODUCING SNOWFALL IN WRAP-AROUND.
TELLURIDE REPORTED 12 INCHES THIS MORNING AND THE FAVORED NORTHERN
MOUNTAINS WILL CONTINUE TO ACCUMULATE THRU THE DAY. WILL LEAVE
ADVISORIES UP FOR THE NORTHERN AND CENTRAL COLORADO MOUNTAINS TO
INCLUDE THE NORTHERN SAN JUANS...BUT BY MIDDAY SNOW FALL WILL
DIMINISH FOR ALL BUT THE NORTHERN-MOST MOUNTAINS AND STEAMBOAT.
ACCUMULATIONS TODAY SHOULD BE UP TO 6 INCHES FOR THE HIGHEST
ELEVATIONS OF THE NORTHERN MTNS BUT LESS ELSEWHERE. SATELLITE FOG
PRODUCT AUGMENTS OBSERVATION FROM THE MOAB TO I-70 AREA OF DENSE
FOG...SO WILL ISSUE AN ADVISORY THERE FOR THIS MORNING. ALL POPS END
WITH SUNSET. AFTER SHORTWAVE RIDGING ON THURSDAY...FLAT FLOW BRUSHES
THE NORTH WITH SLIGHT POPS. HAVE DROPPED POPS FOR FRIDAY MORNING AND
LIMITED POPS TO THE NORTHERN ZONES FRIDAY AFTERNOON AND EVENING.
ONLY LIGHT ACCUMULATIONS EXPECTED. 99/RAMEY
EXTENDED...SATURDAY THROUGH TUESDAY...
RISING HEIGHTS THROUGH THE PERIOD AS RIDGE BUILDS ACROSS THE
SOUTHWESTERN PORTION OF THE COUNTRY. WARMING ALOFT AND SUFFICIENT
GRADIENT FLOW TO CAUSE TO MIXING OF THE ATMOSPHERE. THE NET RESULT
WILL BE ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. GOING
FORECASTS IN GOOD SHAPE.. BUT TAPERED BACK SNOW CHANCES FOR THE
NORTHWESTERN MOUNTAINS ON SATURDAY AND SUNDAY. WEAK WAVES DO BRUSH
BY DURING THE WEEKEND.. BUT THE AREA WILL BE ON THE ANTICYCLONIC
SIDE OF THE JET. PF
.GJT...WINTER WEATHER ADVISORY THIS MORNING FOR CO ZONES
2/9/12/18 AND ALL DAY FOR CO ZONES 4/5/10/13.
DENSE FOG ADVISORY THIS MORNING FOR UTAH ZONE 27.COZ001>014-017>023-UTZ022>025-027>029-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 555 AM MST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... EXPECT SNOW AND WIND ACROSS MOST OF THE EASTERN UTAH AND WESTERN COLORADO MOUNTAINS THIS AFTERNOON AND TONIGHT...AS A FAST-MOVING PACIFIC STORM RACES THROUGH THE REGION. HEAVIEST SNOW ACCUMULATIONS WILL OCCUR THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL CREATE HAZARDOUS DRIVING CONDITIONS ESPECIALLY TONIGHT IN THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. REFER TO THE WINTER WEATHER ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JAD
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338269.